Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2017, 2:05 PM EDT for Carroll County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 12, 2017, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Carroll County, IN
The radar
The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
889
WUUS53 KIND 121805
SVRIND
INC015-121845-
/O.NEW.KIND.SV.W.0140.170712T1805Z-170712T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
205 PM EDT WED JUL 12 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
* Until 245 PM EDT.
* At 204 PM EDT, severe thunderstorms were located along a line
extending from Royal Center to near Monticello, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monticello, Delphi, Flora, Camden and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4052 8638
4047 8648 4066 8677 4067 8675 4068 8674
4068 8676 4069 8675 4070 8676 4072 8675
4073 8676 4074 8675
TIME...MOT...LOC 1804Z 309DEG 21KT 4088 8652 4070 8682
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
AW/DT2 follow-up statements
899
WWUS53 KIND 121829
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
229 PM EDT WED JUL 12 2017
INC015-121845-
/O.CON.KIND.SV.W.0140.000000T0000Z-170712T1845Z/
Carroll IN-
229 PM EDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL CARROLL COUNTY...
At 229 PM EDT, severe thunderstorms were located along a line
extending from near Logansport to Delphi, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Delphi, Flora, Camden and Yeoman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4052 8638
4047 8648 4066 8677
TIME...MOT...LOC 1829Z 309DEG 21KT 4079 8638 4061 8668
HAIL...0.75IN
WIND...60MPH
$$
AW/DT563
WWUS53 KIND 121841
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
241 PM EDT WED JUL 12 2017
INC015-121851-
/O.EXP.KIND.SV.W.0140.000000T0000Z-170712T1845Z/
Carroll IN-
241 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY WILL
EXPIRE AT 245 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 4074 8653 4069 8652 4069 8637 4052 8638
4047 8648 4066 8677
TIME...MOT...LOC 1841Z 309DEG 21KT 4075 8631 4057 8661
$$
AW/DTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 416 PM EDT Wed Jul 12 2017 .UPDATE... Aviation Section has been updated below. && .SYNOPSIS... Issued at 200 PM EDT Wed Jul 12 2017 A slow-moving cold front will finally pass Indiana from the northwest Thursday night or Friday. High pressure in its wake should be followed by another cold front Sunday. A second high pressure system is forecast to linger over our state Monday to Wednesday. && .NEAR TERM (Tonight and Thursday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is rain chances. While the models have differences, they agree thunderstorms will become widespread from the north overnight into tomorrow. With ground already waterlogged, rain that might not normally cause a problem could be very significant. Given the models disagree about specifics, consensus POPs will be used to minimize errors. Since comparatively modest rain could be a problem, an FFA will be needed over a relatively long period to capture all threats. With consensus POPs being used, consensus temperatures will be as well. The underlying parameters that drive temperatures are close between models. The forecast should be accurate to within 2 degrees. && .SHORT TERM (Thursday night through Saturday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is when rain will end. The models disagree about that. It's possible heavy rain could last into Thursday night. Everything does concur we should be mostly clear starting Friday night. Given the uncertainty, consensus POPs will be used to get all possible model skill. As with the NEAR TERM part of the forecast, consensus temperatures will be used along with consensus POPs. Expected errors are 3 degrees or less. && .LONG TERM /Saturday Night through Wednesday/... Issued at 145 PM EDT Wed Jul 12 2017 Models are close enough that the model blend initialization was acceptable. Most of the period will be tranquil save for a thunderstorm chance with frontal passage late Sunday. As this fronts upper trough slips east and upper ridge builds east, dry weather will prevail into midweek. Temperatures this period will start at or just below seasonal levels but transition back above normal by midweek as ridge strengthens in our area. Surface dewpoints will return to the lower 60s early in the week and only recover to near 70 by Wednesday thus the period will feel slightly less humid than recent days. && .AVIATION (Discussion for 122100Z KIND TAF Update... Issued at 416 PM EDT Wed Jul 12 2017 Minor tweaks made to KIND TAF to better match current conditions. No other changes are needed at this time. Previous aviation discussion follows... Thunderstorms will slowly become more widespread from the north from tonight into Thursday as a front approaches. Storms may produce VLIFR in heavy rain, and gusty winds. Such conditions will be short- lived and can not be adequately captured in the TAFs at this point. Expect updates as it is possible to add precision. Between storms, there will be VFR with ceilings of 5000 feet or more. The wind should remain southwest than 10 knots. && .HYDROLOGY... Issued at 200 PM EDT Wed Jul 12 2017 Because of saturated ground, the risk of flash flooding is much higher than would normally be the case in a similar situation. From tonight into Thursday night, some storms could produce produce an inch or two of rain in an hour, and possibly as much as 3-5 inches. Such amounts are unlikely to be widespread, but could cause severe local problems. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Friday morning for INZ021-028>031-035>049-051>057-062>065-072. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....Tucek AVIATION...JK/JH HYDROLOGY...JK
Hazardous weather outlook, Jul 12, 12:41 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1241 PM EDT Wed Jul 12 2017 INZ043>049-051>057-060>065-067>072-131645- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay- Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. Isolated thunderstorms are possible this afternoon and again late tonight across northern parts of Central Indiana. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances mainly this evening onward. Discussion: Southwesterly winds ahead of low pressure moving through the Upper Midwest will transport humid air to Central Indiana today. A front, interacting with upper level weather disturbances could generate additional isolated thunderstorms later today and tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms on Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>042-131645- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. There is a MARGINAL RISK for isolated thunderstorms to become severe this afternoon and into tonight. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances after 3pm. Discussion: Southwesterly winds ahead of low pressure moving through the upper midwest will bring a warm and humid day to Central Indiana today. A cold front, along with several upper level weather disturbances could generate additional isolated thunderstorms late tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana on Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hendricks, Morgan | 17 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Marion, Morgan | 53 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Gibson, Knox | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Shelby | 35 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 67 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 50 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hancock | 20 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Johnson | 46 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Boone, Marion | 9 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Marion | 32 hr |
| Jul 12, 6:09 AM EDT | Areal Flood Warning | IND | Johnson, Morgan | 9 hr |
| Jul 12, 7:15 AM EDT | River Flood Warning | IND | Putnam | 16 hr |
| Jul 12, 10:43 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 12, 1:49 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more | 38 hr |
| Jul 12, 3:54 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Tippecanoe | 3 hr |
| Jul 12, 4:14 PM EDT | Special Weather Statement | IND | Clinton | 46 min |
| Jul 12, 4:19 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tipton | 26 min |
| Jul 12, 4:52 PM EDT | Special Weather Statement | IND | Hendricks, Marion | 38 min |
| Jul 12, 5:28 PM EDT | Special Weather Statement | IND | Parke | 47 min |
| Jul 12, 5:34 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 41 min |
| Jul 12, 6:06 PM EDT | Areal Flood Warning | IND | Parke, Vermillion | 3 hr |
| Jul 12, 6:51 PM EDT | Special Weather Statement | IND | Vigo | 39 min |
| Jul 12, 6:54 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 36 min |
| Jul 12, 7:13 PM EDT | Flash Flood Warning | IND | Clay, Parke, Vermillion, Vigo | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.